Kentucky, 2010Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010
July 20 to 21, 2010 · NWS ILN · 10 events in 3 counties and zones
Training thunderstorms moved across northern Kentucky and south central Ohio beginning during the late evening hours and continuing into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $480,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms moved across northern Kentucky and south central Ohio beginning during the late evening hours and continuing into the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 10:02 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 20, 10:02 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT TUE JUL 20 2010
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS THE
MID MISSISSIPPI AND OHIO VALLEYS THROUGH THE WEEK. SEVERAL
DISTURBANCES WILL MOVE EASTWARD THROUGH THE REGION...RESULTING IN
CHANCES FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE SOUTHERN THIRD
OF THE FORECAST AREA AT THIS TIME. BUT SCATTERED ACTIVITY MAY
CONTINUE IN THIS SAME AREA THROUGH THE NIGHT AS AN AXIS OF
MOISTURE CONVERGENCE HAS SET UP FROM CENTRAL ILLINOIS INTO WESTERN
WEST VIRGINIA. IF THIS DOES CONTINUE THEN THE FLOOD THREAT WILL
INCREASE ALONG AND SOUTH OF THE OHIO RIVER. APPEARS THAT NORTHERN
ZONES WILL BE DRY THROUGH THE NIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
TRICKY CONVECTIVE FORECAST WILL CONTINUE WEDNESDAY WITH ZONAL FLOW
ALOFT AND EMBEDDED DISTURBANCES PROVIDING FOCUSING AT VARIOUS
TIMES.
AGAIN...FEEL THE BETTER CHANCE FOR PRECIPITATION LOOKS TO BE IN
THE SOUTHERN HALF OF THE CWA...CLOSER TO THE BOUNDARY AND THE
LIKELY BETTER INSTABILITY. AS IS USUALLY THE CASE...LINGERING
CLOUD COVER WILL PLAY A BIG ROLE IN WHAT AREAS ACTUALLY DO GET
ENOUGH SUN TO DESTABILIZE MORE SIGNIFICANTLY.
WITH THE AMOUNT OF SUN BEING THE MAIN QUESTION MARK FOR
TEMPERATURES...WILL GO CLOSE TO THE MIDDLE OF THE ROAD WITH
GUIDANCE (BIAS-CORRECTING THE NAM OR SREF LOOKED REASONABLE). THIS
PUTS VALUES SIMILAR TO WHAT IS OUT THERE TODAY.
BY WEDNESDAY NIGHT...A DRY PUSH WILL BE COMING IN FROM THE
NORTH...HELPING TO TEMPORARILY END THE CHANCE OF PRECIPITATION FOR
THE NORTHERN THIRD OF THE CWA. THIS WILL ALSO HELP LOWS DROP A BIT
LOWER THAN SEEN IN THE PRECEDING COUPLE OF NIGHTS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS AGREE ON MIN/LULL IN TS ACTIVITY THU NGT INTO FRI WITH FNT
TO THE N. GFS IS QUICKER IN PUSHING THE SFC LOW E ALONG WITH CDFNT
AND PCPN. LEANED TOWARDS THE SLOWER EC SOLUTION BASED ON THOUGHTS
ABOVE. SO KEPT PCPN IN SAT INTO SAT NGT.
HIGH PRESSURE BUILDS IN FOR THE LATER PART OF THE FORECAST PERIOD.
FOR TEMPS...WENT A MODEL BLEND OF GFS MOS/HPC. LOOKS LIKE FRI
WILL BE THE WARMEST DAY OF THE PERIOD WITH THE REGION WARM
SECTORED.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
APPEARS THAT VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT. THERE
IS A CHANCE OF ADDITIONAL STORMS MOVING INTO THE REGION AFTER 12Z
WITH A HIGHER PROBABILITY FOR THE CINCINNATI AREA. CONSIDERABLE
UNCERTAINTY IN THIS REGARD AND HAVE ONLY INCLUDED A CB QUALIFIER
AT KCVG AND KLUK. CUMULUS WILL DEVELOP DURING THE DAY WITH
RELATIVELY LOW BASES.
OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AND AGAIN SATURDAY
THROUGH SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...CONIGLIO
AVIATION...
Hazardous weather outlook, Jul 20, 3:55 AM EST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT TUE JUL 20 2010
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
455 AM EDT TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS. HEAVY RAIN WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO AREAS OF MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. DAMAGING WIND GUSTS AND HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.
In the hours before
Special weather statement, Jul 20, 5:18 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
618 PM EDT TUE JUL 20 2010
KYZ092-093-096-OHZ077>079-202300-
CAMPBELL KY-KENTON KY-PENDLETON KY-CLERMONT OH-HAMILTON OH-BROWN OH-
618 PM EDT TUE JUL 20 2010
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
BROWN...SOUTHEASTERN HAMILTON...CLERMONT...NORTHEASTERN
PENDLETON...KENTON AND CAMPBELL COUNTIES THROUGH 700 PM EDT...
AT 616 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM
NEAR TAYLOR MILL TO FEESBURG...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN CAN BE EXPECTED.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLD SPRING...HIGHLAND
HEIGHTS...SILVER GROVE...MELBOURNE...GEORGETOWN...BETHEL...AMELIA...
ANDERSON TOWNSHIP...WITHAMSVILLE...BATAVIA...WILLIAMSBURG AND
MILFORD.
ALSO...SALTAIR...CRESTVIEW...FEESBURG...BLAIRSVILLE...NICHOLSVILLE...
NEW PALESTINE...LINDALE AND HAMERSVILLE ARE NEAR THE PATH OF THESE
LINE OF STRONG THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
REMAIN ALERT IN CASE THESE STORMS STRENGTHEN FURTHER...AND WARNINGS
BECOME NECESSARY.
LAT...LON 3887 8449 3900 8457 3926 8414 3909 8387
3902 8387 3902 8374 3898 8368 3879 8400
HATZOSSpecial weather statement, Jul 20, 5:51 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT TUE JUL 20 2010
OHZ070-071-077-202330-
HAMILTON OH-BUTLER OH-WARREN OH-
651 PM EDT TUE JUL 20 2010
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WARREN...SOUTHEASTERN
BUTLER AND NORTHEASTERN HAMILTON COUNTIES THROUGH 730 PM EDT...
AT 649 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PLEASANT
RUN...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOREST PARK...
FAIRFIELD...HAMILTON...WYOMING...SPRINGDALE...SHARONVILLE...BLUE
ASH...MONROE...MASON...LOVELAND AND LEBANON.
ALSO...PLEASANT RUN FARM...GREENHILLS...LOCKLAND...WOODLAWN...LINCOLN
HEIGHTS...GLENDALE...EVENDALE AND BECKETT RIDGE ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3957 8417 3930 8412 3919 8462 3936 8466
HATZOS
Local storm report, Jul 20, 8:57 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN 3 ESE TOLLESBORO 38.55N 83.52W
07/20/2010 E1.69 INCH LEWIS KY TRAINED SPOTTER
TOTAL FOR 07/20 AS OF 950 PM. SPOTTER LOCATION IS SOUTH
OF RIBOLT.
&&
HATZOSFlash Flood, Bracken
- When
- July 20, 10:53 PM EST to July 21, 12:30 AM EST
- Where
- Bracken County, Augusta to 0.9 mi NNE of Augusta
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -84.000
High water was across several roads in Augusta due to heavy rainfall.
Flash Flood, Mason
- When
- July 21, 12:33 AM EST to 1:20 AM EST
- Where
- Mason County, 3 mi SE of Maysville to 1.85 mi W of Springdale
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.619, -83.711
Numerous roads were closed due to high water. Some families were evacuated from their homes in eastern portions of the county.
Flash Flood, Lewis
- When
- July 21, 12:38 AM EST to 12:58 AM EST
- Where
- Lewis County, Kinniconick to 1.13 mi W of Kinniconick
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -83.330
Several roads were closed across the southern half of the county due to high water. The high water also made it to some homes in the area.
Flash Flood, Mason
- When
- July 21, 1:00 AM EST to 1:20 AM EST
- Where
- Mason County, Lewisburg to 1.62 mi S of Marshall
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.550, -83.770
Numerous roads were closed due to high water caused by heavy rainfall.
Flash Flood, Lewis
- When
- July 21, 1:40 AM EST to 4:45 AM EST
- Where
- Lewis County, Camp Dix to 1.09 mi E of Camp Dix
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -83.280
Widespread flash flooding occurred across southern portions of the county. Numerous people were trapped and had to be rescued.
Flash Flood, Mason
- When
- July 21, 2:42 AM EST to 4:45 AM EST
- Where
- Mason County, Washington to 1.22 mi S of Washington
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -83.800
A bridge was washed out due to flash flooding. Flash flooding was widespread around the area.
Flash Flood, Lewis
- When
- July 21, 3:42 AM EST to 4:45 AM EST
- Where
- Lewis County, Tollesboro to 2.62 mi SE of Ribolt
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 38.550, -83.570
Numerous roads were washed out due to flash flooding. In addition there were multiple water rescues from homes. At least three mobile homes and a grocery store were swept off their foundation. Major damage occurred to residences, businesses, vehicles, and roads across southern portions of the county.
Flood, Lewis
- When
- July 21, 4:45 AM EST to 12:00 PM EST
- Where
- Lewis County, Camp Dix to 1.63 mi NW of Rugless
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -83.280
This flooding is a continuation from the earlier flash flooding in the area.
Flood, Mason
- When
- July 21, 4:45 AM EST to 12:00 PM EST
- Where
- Mason County, Washington to 1.93 mi SSE of Washington
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -83.800
This flooding is a continuation of the earlier flash flooding.
Flood, Lewis
- When
- July 21, 4:45 AM EST to 12:00 PM EST
- Where
- Lewis County, Tollesboro to 2.71 mi NNE of Tollesboro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.550, -83.570
This flooding is a continuation of the earlier flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
- Hail and Damaging Winds in Kansas, July 20 to 21, 2010$71,000 · 1.5 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245618, 245619, 245617, 245620, 245621, 245622, 245623, 245627, 245628, 245629.